Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 53, NWS Quad Cities, IA

June 1, 2002Henry County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 1, 2002, 3:31 AM CDT for Henry County, Iowa. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2002, 3:31 AM CDT (08:31 UTC)
Expired
Jun 1, 2002, 4:15 AM CDT
In force
44 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Henry County, IA

The radar

The Quad Cities radar (KDVN), 102 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 3:55 AM CDTHail 0.75Mt Pleasant, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 11:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.5 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3066 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WUUS53 KDVN 010831
SVRMLI
IAC087-010915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
331 AM CDT SAT JUN 1 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN SOUTHEAST IOWA

* UNTIL 415 AM CDT

* AT 324 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 8 MILES WEST OF SWEDESBURG...OR
  12 MILES NORTHWEST OF MOUNT PLEASANT...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   SWEDESBURG BY 335 AM CDT.
   MOUNT PLEASANT BY 345 AM CDT.
   MOUNT PLEASANT MUNICIPAL AIRPORT BY 350 AM CDT.
   NEW LONDON BY 400 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
SATURDAY MORNING FOR SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND
NORTHEAST MISSOURI.

LAT...LON 4115 9155 4093 9169 4082 9141 4106 9138

$$

HLADIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:47 AM CDT, 44 minutes earlier.

Area forecast discussion, Jun 1, 2:47 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
247 AM CDT SAT JUN 1 2002

SYNOPTIC PICTURE THIS MORNING SHOWS A 115KT JET OVER THE GREAT LAKES.
A 500H TROF EXTENDS FROM NORTHERN ONTARIO INTO THE APPALACHIANS...
WITH WNW FLOW EXTENDING WEST INTO THE ROCKIES.  A STRONG HIGH IS
CENTERED OVER NEW MEXICO.  AT THE SURFACE...A STATIONARY FRONT
EXTENDS ACROSS SOUTH CENTRAL IOWA INTO WEST CENTRAL ILLINOIS.
CONVECTION IS PROPAGATING FROM NORTHWEST TO SOUTHEAST ALONG THIS
FRONT...ALONG THE 300-700 THICKNESS LINES.

THE MODELS INITIALIZED WELL AT 00Z...WITH THE AVN AND NGM OUT-DOING
THE ETA ON SURFACE INITIALIZATION.

THE PRIMARY FORECAST CONCERN THIS PACKAGE IS THE STATIONARY FRONT
ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA...WHICH WILL REMAIN
IN THE VICINITY THRU MONDAY NIGHT...BEFORE GETTING KICKED OUT TUESDAY
AS A LOW MOVES THRU THE AREA.  THIS WILL KEEP PRECIP IN THE FORECAST
THRU AT LEAST TUESDAY...WITH A POSSIBILITY LINGERING INTO WEDNESDAY.
THE POTENTIAL FOR HEAVY RAIN OVER AREAS THAT ARE ALREADY SATURATED
WILL BE ONE CONCERN.  ANOTHER WILL BE SEVERE POTENTIAL TONIGHT AND
AGAIN SUNDAY NIGHT.  ANOTHER CHALLENGE THIS PACKAGE WILL BE
SIGNIFICANT DIFFERENCES IN TEMPERATURES FROM NORTH TO SOUTH IN SOME
PERIODS.

THE SHORT-TERM MODELS AGREE ON THE SURFACE FRONT REMAINING ACROSS
SOUTHERN PORTIONS OF THE FORECAST AREA TODAY...SINKING SOUTH TO AT
LEAST THE MISSOURI STATE LINE TONIGHT...OR A LITTLE FURTHER SOUTH
ACCORDING TO THE ETA AND NGM.  THE LOW-LEVEL JET SETS UP AGAIN OUT
WEST TOWARDS OMA.  WILL HAVE SIMILAR SEVERE POTENTIAL AS THIS PAST
NIGHT.  ON SUNDAY...THE FRONT LIFTS A BIT NORTH...BUT STILL ACROSS
SOUTHERN PORTIONS.  ON SUNDAY NIGHT THE FRONT REMAINS STATIONARY
SOUTH...WITH THE NOSE LLJ MOVE BROADLY SPREAD ACROSS SOUTHERN IOWA...
INTO WEST CENTRAL ILLINOIS.  FRONT STILL QUASI-STATIONARY THRU MONDAY
AND MONDAY NIGHT...WITH LOW MOVING FROM WEST TO EAST ALONG FRONT
MONDAY NIGHT AND EARLY TUESDAY...KICKING SYSTEM OUT TO EAST BY
TUESDAY EVENING...ALTHOUGH EUROPEAN AND UK STILL INDICATE POTENTIAL
FOR PRECIP INTO EARLY WEDNESDAY.  AT 500H...WNW FLOW CONTINUES OVER
NEXT FEW DAYS...WITH A WEAK SHORT WAVE POSSIBLE ON SUNDAY.  ON SUNDAY
NIGHT A RIDGE BUILDS IN AT 500H AND CONTINUES TO REMAIN OVERHEAD INTO
WEDNESDAY....WITH A HIGH AMPLITUDE TROF MOVING OVER THE FORECAST AREA
ON THURSDAY.

THE POTENTIAL FOR HEAVY RAIN WILL CONTINUE THRU THE NEXT 4 DAYS...
WITH THE PRIMARY FOCUS FOR WIDESPREAD HEAVY RAINS PROBABLY MONDAY
NIGHT INTO TUESDAY...AS THE LOW MOVES EAST ALONG THE FRONT.

WILL STAY CLOSE TO CURRENT FORECAST...MAYBE ELIMINATING SEVERE
WORDING IN ONE OR TWO PERIODS. HEAT INDICES WILL BE HIGH CENTRAL AND
SOUTH TODAY...BUT NOT NECESSARILY HIGH ENUF TO MENTION SPECIFIC
NUMBERS.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

REA

In the hours before

Local storm report, Jun 1, 12:15 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1215 AM CDT SAT JUN 01 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1209 AM    BURLINGTON                IA   .75 INCH HAIL
06/01/02   DES MOINES                     DIME TO PENNY SIZE HAIL
                                          ON THE NORTH SIDE OF
                                          BURLINGTON.  REPORTED
                                          BY STORM SPOTTER.
Local storm report, Jun 1, 12:25 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1225 AM CDT SAT JUN 01 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 AM    2 E GULFPORT              IL   .75 INCH HAIL
06/01/02   HENDERSON                      DIME SIZE HAIL.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 1, 1:10 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
110 AM CDT SAT JUN 01 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0106 AM    FAIRFIELD                 IA   .25 INCH HAIL
06/01/02   JEFFERSON                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 1, 1:15 AM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 AM CDT SAT JUN 01 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    FAIRFIELD                 IA   1 INCH HAIL
06/01/02   JEFFERSON                      REPORTED BY MEDIA.
Local storm report, Jun 1, 2:39 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
239 AM CDT SAT JUN 01 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0227 AM    FAIRFIELD                 IA   .5 INCH HAIL
06/01/02   JEFFERSON                      EVENT DURATION 10
                                          MINUTES. REPORTED BY
                                          MEDIA.
Local storm report, Jun 1, 2:49 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
249 AM CDT SAT JUN 01 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 AM    1 S LIBERTYVILLE          IA   .75 INCH HAIL
06/01/02   JEFFERSON                      REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 10:18 PM CDTSevere Thunderstorm WarningDVNKeokuk57 min
Jun 1, 12:56 AM CDTSevere Thunderstorm WarningDVNJefferson49 min
Jun 1, 2:18 AM CDTSevere Thunderstorm WarningDVNJefferson42 min
Jun 1, 2:38 AM CDTSevere Thunderstorm WarningDVNVan Buren67 min
Jun 1, 3:00 AM CDTSevere Thunderstorm WarningDVNLee45 min
Jun 1, 4:28 AM CDTSevere Thunderstorm WarningDVNDes Moines, Lee62 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.